Montana, 2023

Flash Flooding in Montana, June 8, 2023

June 8, 2023 · NWS BYZ · 6 events in 5 counties and zones

A very moist, easterly surface flow continued into the start of the second week of June. 00.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A very moist, easterly surface flow continued into the start of the second week of June. This resulted in dewpoints well above 50 degrees, as well as atmospheric precipitable waters over 1.00. Winds aloft continued to be light resulting in slow-moving, heavy thunderstorms. As a result, multiple flash flood events occurred across portions of central and south central Montana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 8, 2:26 AM MST, 10 hours 55 minutes earlier.

Area forecast discussion, Jun 8, 2:26 AM MST, 10 hours 55 minutes before
Area Forecast Discussion
National Weather Service Billings MT
326 AM MDT Thu Jun 8 2023

.DISCUSSION...

Today through Saturday morning...

Isolated to scattered showers and thunderstorms, some with very
heavy rainfall, were found over western and central portions of
the area overnight as weak energy continues to lift north through
the region. Biggest focus through the short term forecast
continues to be the daily chances for showers and thunderstorms,
bringing the threat for flooding/flash flooding.

Persistent omega block, with upper ridging over the central US,
troughing over the west, and a large upper low over the east will
remain in place through at least the weekend. Filling upper low
will shift north and east into the Great Basin today, allowing for
waves of energy to advect into the region into a very moist
airmass already in place. KGGW 0z sounding reported a PWAT of 1.2
inches, which according to SPC sounding climatology is a record
for the date. PWATs up to 1.25 inches or more will be in place
over the area today. Expect thunderstorms to increase and become
widespread by this afternoon, first lifting off the higher
terrain, then spreading north into the evening hours. CAPE values
will approach 1500 J/kg, and shear of 20-30 kts will support the
threat of a few stronger storms as well. Given the very moist
environment, already saturated soils from recent rainfall and more
widespread and stronger storms, the potential for flash flooding
remains high. The Flood Watch that's in effect from this afternoon
through late tonight from Rosebud County and areas west remains
in good shape.

The focus for the strongest storms/heaviest precipitation shifts
a bit farther north, along the Musselshell River Valley and then
southeast across much of SE Montana on Friday. We will still see
scattered showers and thunderstorms elsewhere, but the biggest
impacts look to be across the north and east. An additional Flood
Watch may be needed for Friday, but will let future shifts make
that decision. Highs in the 70s to 80s, warmest over the east can
be expected today and Friday. STP

Saturday through Wednesday...

Saturday we will see a push of widespread precipitation from the
east putting parts of the region in a slight risk for excessive
precipitaton. This will be forced by troughing to the west and
good Gulf moisture in the region. As we move forward to Sunday
through the rest of the long term, the ridging and high pressure
to the east of us will begin to break down and move south pushing
the best moisture farther to the west. There will still troughing
to our west providing lift throughout the long term. Even though
the best moisture will be farther to the west, our PWAT anomalies
will still be elevated around 0.75 inches bringing about daily
chances for scattered thunderstorms. Considering 7 day
precipitation is currently 300-600% of normal for locations in the
west and more is forecast, there may be some localized flooding
concerns next week. Towards the middle to end of next week we may
move into more northwest flow keeping our weather active. Saturday
much of the region has a 60-80% chance for 0.25 inches of
precipitation before chances become more scattered. WPC has
precipitation totals of roughly 0.75 to 1.5 inches over the next
week for most areas.

Temperatures will remain above normal with most locations
remaining in the 70s for Saturday and Sunday before a warmup for
next workweek with temperatures east of Billings getting into the
80s. Torgerson

&&

.AVIATION...

There will be scattered showers and thunderstorms this morning
before becoming more numerous this afternoon into evening.
Thunderstorms could produce heavy downpours, localized MVFR-IFR
conditions and gusty winds. Mountains obscurations will be common
with this activity. Reimer/Torgerson

&&

.PRELIMINARY POINT TEMP/POPS...

    Tdy Fri     Sat     Sun     Mon     Tue     Wed
-------------------------------------------------------
BIL 078 057/079 060/070 056/074 054/077 056/080 058/079
    8/T 85/T    69/T    65/T    25/T    45/T    34/T
LVM 074 052/078 052/074 054/072 052/075 051/078 053/078
    9/T 85/T    58/T    68/T    48/T    56/T    46/T
HDN 081 057/081 058/072 054/077 054/080 054/081 056/080
    8/T 75/T    69/T    54/T    14/T    35/T    34/T
MLS 088 063/083 060/074 054/077 054/081 057/083 058/082
    4/T 57/T    87/T    21/U    11/U    23/T    33/T
4BQ 087 060/081 059/070 051/074 053/080 055/081 057/081
    3/T 37/T    79/T    42/W    12/T    34/T    34/T
BHK 088 060/081 057/074 049/075 049/079 052/082 055/082
    2/T 47/T    85/T    10/U    01/U    12/T    23/T
SHR 078 053/078 053/071 051/073 049/076 050/077 052/078
    7/T 66/T    49/T    65/T    14/T    36/T    35/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Flood Watch in effect from noon MDT today through late
      tonight FOR ZONES
      29>31-34-40-42-56>58-63>68-138-139-141-169>173-228-235.
WY...Flood Watch in effect from noon MDT today through late
      tonight FOR ZONES 198-199.

&&

weather.gov/billings

In the hours before

Special weather statement, Jun 8, 12:55 PM MST, 26 minutes before
Special Weather Statement
National Weather Service Billings MT
155 PM MDT Thu Jun 8 2023

WYZ198-199-082030-
Northeast Bighorn Mountains WY-Sheridan Foothills WY-
155 PM MDT Thu Jun 8 2023

...A strong thunderstorm will impact portions of central Sheridan
County through 230 PM MDT...

At 153 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Dayton, or 10 miles west of Sheridan, moving north
at 10 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail, along with
         very heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Localized low land flooding is possible
         due to the heavy rainfall.

Locations impacted include...
Ranchester, Dayton and Parkman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4468 10706 4468 10729 4494 10738 4494 10695
TIME...MOT...LOC 1953Z 180DEG 9KT 4476 10717

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

Lester

The radar

The Billings radar (KBLX), 77 km away, was scanning. The volume nearest the first event began at 20:19 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 1 funnel cloud. Local standard time, as filed.

Flash Flood, Stillwater

When
June 8, 1:21 PM MST
Where
Stillwater County, 6.51 mi NNW of Reed Pt to 2.81 mi NNE of Reed Pt
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
45.790, -109.590

Heavy rainfall and standing water was reported.

Funnel Cloud, Fallon

When
June 8, 2:45 PM MST
Where
Fallon County, 17.23 mi W of Willard
Reported by
Public
Coordinates
46.190, -104.730

Flash Flood, Carbon

When
June 8, 2:55 PM MST
Where
Carbon County, 1.94 mi E of Roberts to 2.38 mi SSE of Roberts Bangart Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
45.370, -109.130

Cherry Springs road was washed out and was closed between Obert and Selms Road.

Flash Flood, Golden Valley

When
June 8, 5:08 PM MST
Where
Golden Valley County, 1.91 mi W of Ryegate to 0.83 mi N of Ryegate
Cause
Heavy Rain
Reported by
Public
Coordinates
46.300, -109.290

Flash flooding was reported in the town of Ryegate.

Flash Flood, Big Horn

When
June 8, 7:43 PM MST
Where
Big Horn County, 6.24 mi N of St Xavier to 2.76 mi NNE of St Xavier
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
45.560, -107.710

The Department of Transportation reported that S-313 from mile post 18 to 19 had surface water hazards in all lanes.

Flash Flood, Golden Valley

When
June 8, 8:30 PM MST
Where
Golden Valley County, 0.69 mi N of Lavina Arpt to 0.96 mi E of Lavina Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
46.310, -108.950

Numerous homes were reported flooded. In addition, water was reported flowing down Main Street.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2023Every state in 2023This day in weather historyWarnings in Montana, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1102007, 1102019, 1102008, 1102016, 1102017, 1102018.